Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 16, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Feb 22, 2003, 3:53 PM EST for Charleston County, South Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 3:53 PM EST (20:53 UTC)
- Expired
- Feb 22, 2003, 5:00 PM EST
- In force
- 67 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 11:55 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
560
WUUS52 KCHS 222053
SVRCHS
SCC019-222200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EST SAT FEB 22 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 500 PM EST
* AT 348 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 8 MILES
SOUTH OF EDISTO ISLAND...OR ABOUT 5 MILES SOUTHEAST OF EDISTO
BEACH...MOVING NORTHEAST AT 40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
EDISTO ISLAND...
SEABROOK ISLAND AND ROCKVILLE...
KIAWAH ISLAND...
JOHNS ISLAND...
JAMES ISLAND AND FOLLY BEACH...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.
LAT...LON 3311 7928 3301 7942 3298 7953 3292 7957
3286 7968 3261 8000 3250 8033 3287 7996
3272 7986 3285 7989 3293 7977 3313 7962
3315 7952 3321 7943
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:45 PM EST, 8 minutes earlier.
Area forecast discussion, Feb 22, 3:45 PM EST, 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EST SAT FEB 22 2003
CORRECTED TO ADD LAKE WIND ADVISORY FOR LAKE MOULTRIE
PUBLIC...SQUALL LINE HAS MOVED THROUGH BUT COLD FRONT STILL FAR TO
THE WEST. WILL INCLUDE SLIGHT CHANCE POPS THIS EVENING FOR ANY
SHOWERS THAT DEVELOP IN INSTABILITY BETWEEN DEPARTING CONVECTION AND
FRONT. TIME SECTIONS AND FORECAST SOUNDINGS INDICATE LOW CLOUDS WILL
HANG IN FOR MOST OF THE NIGHT SO WILL GO WITH MOSTLY CLOUDY. WINDS
WILL BE WEST BEHIND THE FRONT AND WITH MOSTLY CLOUDY SKIES...LOWS
TONIGHT WILL ONLY BE SLIGHTLY COOLER THAN LAST NIGHT. DRY AIRMASS
WITH STRONG SUBSIDENCE SUNDAY SO MOSTLY SUNNY. HIGH MOVES OFF THE
COAST SUNDAY EVENING AND WINDS BACK TO THE SOUTHWEST AHEAD OF DRY
FRONT MOVING THROUGH GULF STATES. FRONT WILL BECOME ALIGNED UNDER
UPPER FLOW AND WONT MAKE IT THROUGH HERE UNTIL LATE MONDAY NIGHT.
WHEN IT DOES...WINDS SHIFT TO THE NORTHEAST. MODELS HINT AT WEDGE
SETTING UP FOR TUESDAY AND WEDNESDAY WITH PARTLY CLOUDY AND COOLER
CONDITIONS. WARM FRONT LIFTS OUR WAY WEDNESDAY NIGHT AND THURSDAY SO
WILL PUT IN A CHANCE OF SHOWERS. COLD FRONT MOVES IN WITH A CHANCE
OF SHOWERS AND STORMS THEN CLEARS UP FOR THE WEEKEND.
MARINE...STG LOW PRES MOVES TO THE NW AND N OF MARINE AREA TNGT WITH
STG SLY WINDS BECOMING W TNGT BHND FNT. WILL CONT WITH GALE WARNING
FOR THE OFFSHORE GA WATERS AND SCA ELSEWHERE TNGT. PRES GRAD RELAXES
ON SUN WITH WINDS AND SEAS DMNSHG. NXT FNT APCHS MON AND MOVES THRU
MON NGT THEN HIGH PRES BLDS IN THRU MID WEEK.
.CHS...
GA...GALE WARNING AMZ374.
SMALL CRAFT ADVISORY AMZ354.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.
WIND ADVISORY FOR LAKE MOULTRIE SCZ045.
HSA/JCHazardous weather outlook, Feb 22, 7:15 AM EST, 8 hours 38 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-221200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 715 AM EST SAT FEB 22 2003 ...THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON ACROSS ALL OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY. AT THIS TIME...THE MOST SIGNIFICANT THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS. REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN AND FOR THE OHOOPEE RIVER AT REIDSVILLE. REFER TO THE LATEST RIVER FLOOD WARNING AND RIVER FLOOD STATEMENTS FOR ADDITIONAL INFORMATION. .LAKE WINDS...A WIND ADVISORY IS IN EFFECT FOR LAKE MOULTRIE THIS AFTERNOON FOR SOUTH WINDS OF 20 TO 30 KNOTS. REFER TO THE LATEST RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION. .MARINE WEATHER....A GALE WARNING IS IN EFFECT FOR THE GEORGIA OFFSHORE WATERS FROM SAVANNAH TO THE ALTAMAHA SOUND OUT 20 TO 60 NM. SOUTH WINDS OF 30 TO 35 KNOTS ARE EXPECTED BY LATE AFTERNOON OR EARLY EVENING. REFER TO THE LATEST MARINE WEATHER STATEMENT AND COASTAL MARINE FORECAST FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ALONG THE LOWER SANTEE RIVER NEAR JAMESTOWN AND THE OHOOPEE RIVER AT REIDSVILLE. REFER TO THE LATEST RIVER FLOOD WARNINGS AND RIVER FLOOD STATEMENTS FOR ADDITIONAL INFORMATION. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED BY LATE MORNING.
In the hours before
Local storm report, Feb 22, 2:25 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
225 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM ALINE GA WIND DAMAGE
02/22/03 CANDLER TREES AND LIMBS DOWN. TIME
IS ESTIMATE. REPORTED BY
CANDLER WARNING POINT.
1200 PM COLLINS GA WIND DAMAGE
02/22/03 TATTNALL TREES DOWN ON ALBERT RUN
ROAD. REPORTED BY TATTNALL
WARNING POINT.
1230 PM MENDES GA WIND DAMAGE
02/22/03 TATTNALL TREE LIMBS DOWN. REPORTED
BY TATTNALL WARNING POINT.
1230 PM HINESVILLE GA WIND DAMAGE
02/22/03 LIBERTY TREES AND POWER LINES DOWN
COUNTYWIDE. REPORTED BY
LIBERTY WARNING POINT.
1250 PM FAIRFAX SC WIND DAMAGE
02/22/03 ALLENDALE TREES DOWN ACROSS POWER
LINE ON CARL DRIVE.REPORTED
BY ALLENDALE WARNING POINT.
0115 PM VARNVILLE SC WIND DAMAGE
02/22/03 HAMPTON TREES AND POWER LINES DOWN
ON ROCK SPRINGS ROAD AND
SPEED LIMIT ROAD. REPORTED
BY HAMPTON WARNING POINT.
0100 PM NIXVILLE SC WIND DAMAGE
02/22/03 HAMPTON TREES AND POWER LINES DOWN
ON BURNELL ROAD. REPORTED
BY HAMPTON WARNING POINT.
1245 PM STATESBORO GA WIND DAMAGE
02/22/03 BULLOCH TRESS DOWN COUNTYWIDE
BETWEEN 1230 AND 0100 PM.
REPORTED BY BULLOCH WARNING
POINT.
0136 PM SPRINGFIELD GA WIND DAMAGE
02/22/03 EFFINGHAM TREES DOWN. TIME IS WHEN
REPORT WAS
RECEIVED.REPORTED BY
EFFINGHAM WARNING POINT.
1259 PM MARLOW GA WIND DAMAGE
02/22/03 EFFINGHAM TREES DOWN. REPORTED BY
EFFINGHAM WARNING POINT.
0115 PM EHRHARDT SC WIND DAMAGE
02/22/03 COLLETON TREE DOWN. REPORTED BY
COLLETON WARNING POINT.
0145 PM PINELAND SC WIND DAMAGE
02/22/03 JASPER TREE DOWN. REPORTED BY
JASPER WARNING POINT.
1215 PM DAISY GA WIND DAMAGE
02/22/03 EVANS TREES DOWN. TIME IS WHEN
REPORT WAS RECEIVED.
REPORTED BY EVANS S.O.
1240 PM PEMBROKE GA WIND DAMAGE
02/22/03 BRYAN TREES DOWN. REPORTED BY
BRYAN S.O.
PMLocal storm report, Feb 22, 2:35 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
235 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM GUYTON GA WIND DAMAGE
02/22/03 EFFINGHAM TREES DOWN. REPORTED BY
EFFINGHAM WARNING POINT.
0100 PM EGYPT GA WIND DAMAGE
02/22/03 EFFINGHAM TREE DOWN. REPORTED BY
EFFINGHAM WARNING POINT.
PMSpecial weather statement, Feb 22, 2:55 PM EST, 58 minutes before
GAZ087-088-099>101-114-115-137-SCZ040-042-043-222015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 255 PM EST SAT FEB 22 2003 ...TORNADO WATCH HAS BEEN CANCELLED FOR PARTS OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA... TORNADO WATCH NUMBER 21 THAT WAS IN EFFECT FROM 1155 AM UNTIL 500 PM HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTHEAST GEORGIA...BULLOCH...CANDLER...EFFINGHAM...EVANS...JENKINS...LONG... SCREVEN AND TATTNALL...AND FOR THE FOLLOWING COUNTIES IN SOUTH CAROLINA...ALLENDALE...HAMPTON AND NORTHERN COLLETON. THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAS MOVED TOWARD THE ATLANTIC OR WEAKENED SINCE EARLIER TODAY. BECAUSE OF THIS THERE IS NO LONGER THE POTENTIAL FOR TORNADOES OR SEVERE THUNDERSTORMS IN AREAS WEST OF US-17 IN GEORGIA...AND IN LOCATIONS WEST OF A LINE FROM RIDGELAND TO JACKSONBORO TO GOOSE CREEK TO JAMESTOWN IN SOUTH CAROLINA. PM
Local storm report, Feb 22, 3:01 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
301 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM SCARBORO GA WIND DAMAGE
02/22/03 JENKINS VERY LARGE TREE LIMB DOWN.
WIND GUSTS ESTIMATED TO 40
OR 50 MPH. REPORTED BY
SPOTTER.
1236 PM STATESBORO GA WIND DAMAGE
02/22/03 BULLOCH TRAFFIC SIGNS DOWN. TREE
LIMBS DOWN. REPORTED BY
SPOTTER.
PMLocal storm report, Feb 22, 3:44 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
344 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM WEST ASHLEY SC WIND DAMAGE
02/22/03 CHARLESTON TREES DOWN. TIME IS WHEN
REPORT WAS RECEIVED. REPORT
BY OFF-DUTY NWS EMPLOYEE.
PMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 12:18 PM EST | Severe Thunderstorm Warning | CHS | Allendale | 57 min |
| Feb 22, 12:34 PM EST | Severe Thunderstorm Warning | CHS | Hampton | 41 min |
| Feb 22, 12:52 PM EST | Severe Thunderstorm Warning | CHS | Colleton | 53 min |
| Feb 22, 1:01 PM EST | Special Marine Warning | CHS | 89 min | |
| Feb 22, 1:01 PM EST | Special Marine Warning | CHS | 89 min | |
| Feb 22, 1:03 PM EST | Severe Thunderstorm Warning | CHS | Jasper | 57 min |
| Feb 22, 1:23 PM EST | Severe Thunderstorm Warning | CHS | Beaufort | 52 min |
| Feb 22, 1:37 PM EST | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 53 min |
| Feb 22, 1:45 PM EST | Special Marine Warning | CHS | 60 min | |
| Feb 22, 2:01 PM EST | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 74 min |
| Feb 22, 2:15 PM EST | Special Marine Warning | CHS | 2 hr | |
| Feb 22, 2:33 PM EST | Special Marine Warning | CHS | 87 min | |
| Feb 22, 4:10 PM EST | Special Marine Warning | CHS | 35 min | |
| Feb 22, 4:15 PM EST | Special Marine Warning | CHS | 90 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.